So it is all a bit chaotic to say the least. The lithium is definitely working as my mood is changing but I am also experiencing some other side effects. Initially the most obvious is a very apparent tremor. My hands vibrate so much that I look like I am conducting an imaginary orchestra. If I hold a coffee cup in public, I have to place it on the table in front of me and put both of my hands around it. The first bit I have to drink by sipping from the top whilst it's on the table. I cannot risk picking it up as I will make an enormous mess. Once the liquid is a few inches down I can pick it up, but have to be be quick! My sleep is now also all over the place too. I used to sleep like the dead, 9 hours a night flat out and up to 16 hours when very depressed. Now I'm lucky if I get 3 hours in a block. I'm up and down like a yo-yo, and by body feels twitchy. I also go to the loo like it's an Olympic sport. Lithium interferes with urea production in your kidneys. Thing is, as lithium is in salt, and you have to keep your water intake high so as to not dehydrate constantly. So you have to drink loads, and then it makes you pee like a drunk bloke on a Saturday night. I feel like I plan my life around public (In)conveniences. My skin itches, I have low grade nausea, and my mouth is so dry it feels like the bottom of a parrots cage.
To top this off my blood test results show that my thyroid levels are all a dither. Apparently there are three things they measure. The Levels in your gland in your brain that controls the thyroxine thermostat, the actual thyroid gland level, and thyroxine in your Blood. All of them are "Borderline". *imagines lots of miniature Madonna's running around my blood stream* He asks me if I am feeling particularly lethargic, or experiencing any odd symptoms. You mean other than all the other stuff that is going on? He prescribes some propananol until the tremor eases down and says we need to monitor my thyroid regularly. If it tips the wrong way, you guessed it, they can give me a tablet to take to adjust it. He promises me that my tremor will go eventually and that my body is in a period of adjustment. On the upside, coming off of the Depakote has meant my hair is growing back, although it is wavy like corrugated iron and I look like Chrystal tips! Yay for me!
Pharmaceuticals. My ethical head tells me that the large companies create chemical monsters that fuel corporate money gluttons at the expense of incredibly ill people. We take the tablets that make us ill but supposedly make us better. We pay above the odds for them financially and create a cycle of animal cruelty, greed and dependence. I am certain there are more over the counter pill addicts than crack smokers. The flip side of this is that actually, some medicines are miraculous for the lives of people who wouldn't function or survive without them. I always feel conflicted when the arguments pop up on my Facebook timeline with the pro's and cons of corporate pharma versus homeopathy and alternative therapy. I assume there is a place for both particularly if we could take out the dishonesty and lack of transparency with some companies.
But lithium comes form the earth, and although it is not part of the natural mineral requirement for the body, it does work. What I have to decide is whether or not to live with the added physical bonuses of my new prescribed companion, or take the risk of weaning off it and trying something else or nothing at all. I am not suicidal, I am emotionally engaged with the real world, I have energy and motivation for the first time in over a year. Can I adjust accordingly to the side effects and tolerate it's intrusions? How much do I want to be well? I wonder what you would do? Hold that thought.